MAUDE Adverse Event Report: Bayer Pharma AG ESSURE; Transcervical Contraceptive Tubal Occlusion Device

Bayer Pharma AG ESSURE; Transcervical Contraceptive Tubal Occlusion Device
Model Number ESS305
Medical Device Problem Codes Patient-Device Incompatibility (2682); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abdominal Pain (1685); Hypersensitivity/Allergic reaction (1907); Itching Sensation (1943); Pain (1994); Menorrhagia (4508); Pelvic Pain (4865)
Date of Event 01/01/2011
Type of Reportable Event Serious Injury
Event or Problem Description
Bayer case number: (b)(4).Pelvic pain "[pelvic pain female]".Diffuse pain appeared gradually or suddenly "[diffuse pain]".Mainly joint pain "[joint pain]".Muscular pains "[muscular pains]".Abdominal pain "[abdominal pain]".Haemorrhagic periods "[heavy menstrual bleeding]".Recurrent urinary tract infections "[recurrent urinary tract infection]".Plus intense tiredness "[tiredness]".As ear, nose and throat (ent) disorders "[ear, nose and throat disorder]".Allergic reactions with itching "[itching]".Allergic reaction "[allergic reaction]".Irritable bowel syndrome "[irritable bowel syndrome]".Adenomyosis of the uterus "[adenomyosis uteri]".Neuropathic pain "[neuropathic pain]".Chronic inflammation."[inflammation]".L5-s1 herniated disc "[lumbosacral disc herniation]".Osteoarthrosis "[osteoarthrosis]".Epicondylitis "[epicondylitis]".Tinnitus "[tinnitus]".Degenerative discopathy "[discopathy]".Lumbosciatalgia "[lumbosciatalgia]".Genital itching "[genital itching]".Musculoskeletal disorders "[musculoskeletal disorder]".Depression "[depression]".Anxiety "[anxiety]".Case narrative: the below report was received by health authority ansm (reference number: (b)(4)) on 31-aug-2026.This spontaneous case was originally reported by a consumer and describes the occurrence of pelvic pain ("pelvic pain") in a 39 year-old female patient who had essure inserted for female sterilisation.Additional non-serious events are detailed below.There was no information on the patient's medical history or concurrent conditions.On(b)(6) 2010, the patient had essure inserted.On (b)(6) 2011, 226 days after essure insertion, she experienced pelvic pain (seriousness criterion intervention required), pain ("diffuse pain appeared gradually or suddenly"), arthralgia ("mainly joint pain"), myalgia ("muscular pains"), abdominal pain ("abdominal pain"), heavy menstrual bleeding ("haemorrhagic periods"), urinary tract infection (" recurrent urinary tract infections"), fatigue ("plus intense tiredness"), ear, nose and throat disorder (" as ear, nose and throat (ent) disorders"), pruritus ("allergic reactions with itching"), hypersensitivity ("allergic reaction"), irritable bowel syndrome ("irritable bowel syndrome"), neuralgia (" neuropathic pain"), inflammation ("chronic inflammation."), osteoarthritis ("osteoarthrosis"), epicondylitis ("epicondylitis"), tinnitus ("tinnitus"), intervertebral disc disorder ("degenerative discopathy"), sciatica ("lumbosciatalgia"), pruritus genital (" genital itching"), musculoskeletal disorder (" musculoskeletal disorders"), depression ("depression") and anxiety ("anxiety").Essure was removed on (b)(6) 2020.In 2020 she experienced adenomyosis ("adenomyosis of the uterus").On unknown date she experienced intervertebral disc protrusion ("l5-s1 herniated disc").The patient was treated with surgery (hysterectomy and in 2023 surgery).At the time of the report, the fatigue, osteoarthritis, epicondylitis, tinnitus, intervertebral disc disorder, sciatica, pruritus genital, musculoskeletal disorder, depression and anxiety had not resolved.The outcomes for pelvic pain, pain, arthralgia, myalgia, abdominal pain, heavy menstrual bleeding, urinary tract infection, ear, nose and throat disorder, pruritus, hypersensitivity, irritable bowel syndrome, adenomyosis, neuralgia and inflammation were unknown.No causality assessment was received for essure with regard to pain, myalgia, fatigue, irritable bowel syndrome, adenomyosis, arthralgia, pelvic pain, abdominal pain, heavy menstrual bleeding, urinary tract infection, ear, nose and throat disorder, pruritus, hypersensitivity, neuralgia, intervertebral disc protrusion, osteoarthritis, epicondylitis, tinnitus, intervertebral disc disorder, sciatica, pruritus genital, anxiety, inflammation, musculoskeletal disorder or depression.The reporter commented: actions taken to treat the patient in the healthcare facility: not specified.Case comments: based on the available information, a review of our complaint records and other relevant data will be conducted; any new and reportable information that becomes available from our investigation will be provided in a supplementary report.In case a sample is received the investigation might lead to destruction of the sample if required to perform a proper analysis.
 
Additional Manufacturer Narrative
Bayer case number: (b)(4).Pelvic pain "[pelvic pain female]", diffuse pain appeared gradually or suddenly, mainly joint pain "[joint pain]", diffuse pain appeared gradually or suddenly, mainly muscular pains "[muscular pain]", abdominal pain, haemorrhagic periods "[heavy menstrual bleeding]", recurrent urinary tract infections "[recurrent urinary tract infection]", plus intense tiredness "[tiredness]", as ear, nose and throat (ent) disorders "[ear, nose and throat disorder]", allergic reactions with itching "[itching]", allergic reaction, irritable bowel syndrome, neuropathic pain, chronic inflammation "[inflammation]", l5-s1 herniated disc "[lumbosacral disc herniation]", osteoarthrosis, epicondylitis, tinnitus, degenerative discopathy "[discopathy]", lumbosciatalgia, genital itching, musculoskeletal disorders "[musculoskeletal disorder]", depression, anxiety.Case narrative: the below report was received by health authority (b)(6) (reference number: (b)(4)) on 31-aug-2026.The most recent information was received on 07-sep-2026.This spontaneous case was originally reported by a consumer and describes the occurrence of pelvic pain ("pelvic pain") in a 39 year-old female patient who had essure inserted for female sterilisation.Additional non-serious events are detailed below.There was no information on the patient's medical history or concurrent conditions.On (b)(6) 2010, the patient had essure inserted.On (b)(6) 2011, 226 days after essure insertion, she experienced pelvic pain (seriousness criterion intervention required), arthralgia ("diffuse pain appeared gradually or suddenly, mainly joint pain"), myalgia ("diffuse pain appeared gradually or suddenly, mainly muscular pains"), abdominal pain ("abdominal pain"), heavy menstrual bleeding ("haemorrhagic periods"), urinary tract infection ("recurrent urinary tract infections"), fatigue ("plus intense tiredness"), ear, nose and throat disorder ("as ear, nose and throat (ent) disorders"), pruritus ("allergic reactions with itching"), hypersensitivity ("allergic reaction"), irritable bowel syndrome ("irritable bowel syndrome"), neuralgia (" neuropathic pain"), inflammation ("chronic inflammation."), osteoarthritis ("osteoarthrosis"), epicondylitis ("epicondylitis"), tinnitus ("tinnitus"), intervertebral disc disorder ("degenerative discopathy"), sciatica ("lumbosciatalgia"), pruritus genital ("genital itching"), musculoskeletal disorder (" musculoskeletal disorders"), depression ("depression") and anxiety ("anxiety").Essure was removed on (b)(6) 2020.In 2020 she experienced adenomyosis ("adenomyosis of the uterus").On unknown date she experienced intervertebral disc protrusion ("l5-s1 herniated disc").The patient was treated with surgery (hysterectomy and in 2023 surgery).At the time of the report, the fatigue, osteoarthritis, epicondylitis, tinnitus, intervertebral disc disorder, sciatica, pruritus genital, musculoskeletal disorder, depression and anxiety had not resolved.The outcomes for pelvic pain, arthralgia, myalgia, abdominal pain, heavy menstrual bleeding, urinary tract infection, ear, nose and throat disorder, pruritus, hypersensitivity, irritable bowel syndrome, adenomyosis, neuralgia and inflammation were unknown.No causality assessment was received for essure with regard to myalgia, fatigue, irritable bowel syndrome, adenomyosis, arthralgia, pelvic pain, abdominal pain, heavy menstrual bleeding, urinary tract infection, ear, nose and throat disorder, pruritus, hypersensitivity, neuralgia, intervertebral disc protrusion, osteoarthritis, epicondylitis, tinnitus, intervertebral disc disorder, sciatica, pruritus genital, anxiety, inflammation, musculoskeletal disorder or depression.The reporter commented: actions taken to treat the patient in the healthcare facility: not specified.Quality-safety evaluation of ptc: for essure: no defect could be confirmed by the manufacturer.All product batches have met the specifications regarding labeling, material, and process controls at time of release.Trend analyses of complaints are reviewed regularly, no signal was observed with regard to the reported complaint reason.The risk management file was reviewed, and an update was not deemed required.A technical investigation of the complaint sample and batch record review could not be conducted, as no sample or batch number were available.The most recent follow-up information incorporated above includes data received on: 07-sep-2026: quality safety evaluation of product technical complaint.Internal correction: upon internal review event "diffuse pain appeared gradually or suddenly" (pt-pain) was deleted and verbatims of the events arthralgia and myalgia was updated to "diffuse pain appeared gradually or suddenly, mainly joint pain" and "diffuse pain appeared gradually or suddenly, mainly muscular pains" respectively.Case comments: based on the available information, a review of our complaint records and other relevant data was conducted; any new and reportable information that becomes available from our investigation will be provided in a supplementary report.In case a sample is received the investigation might lead to destruction of the sample if required to perform a proper analysis.

Brand Name
ESSURE
Common Device Name
Transcervical Contraceptive Tubal Occlusion Device
Manufacturer (Section D)
Bayer Pharma AG
müllerstr. 178
berlin 13353
GM  13353
Manufacturer (Section G)
Bayer Pharma AG
müllerstr. 178
berlin 13353
GM   13353
Manufacturer Contact
janice miller
100 bayer blvd, p.o. box 915
whippany 07981--091
+1(862)404-3698
MDR Report Key50609941
Report Number2951250-2026-00281
Device Sequence Number18819132
Product Code HHS
UDI-Device Identifier10888853003051
UDI-Public10888853003051
Combination Product (Y/N)Y
Initial Reporter CountryFR
PMA/510(K) Number
P020014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Foreign,Consumer
Type of Report Initial,Followup
Report Date (Section B) 09/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberESS305
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer09/07/2026
Initial Report FDA Received Date09/04/2026
Supplement Report FDA Received Date09/09/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale